Alert archive / Arizona / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 101, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Aug 8, 2005, 1:05 AM MST for Pima County, Arizona. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 8, 2005, 1:05 AM MST (08:05 UTC)
- Expired
- Aug 8, 2005, 1:43 AM MST
- In force
- 38 min
- Issued by
- NWS Tucson, AZ
- Area
- Counties, with a storm outline in the text
County Pima County, AZ
The radar
The Tucson radar (KEMX), 48 km from the middle of the area, began a volume at 08:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 00:00Z, 8.1 hours before the alert went out and 19 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 121 J/kg
- Mixed-layer CIN
- -195 J/kg
- Mixed-layer LCL
- 2129 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 24 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KTWC 080806 SVRTWC AZC019-080845- /O.NEW.KTWC.SV.W.0101.050808T0805Z-050808T0845Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 105 AM MST MON AUG 8 2005 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA * UNTIL 145 AM MST * AT 1257 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL... AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTHEAST OF RYAN FIELD TO SAN XAVIER MISSION...AND MOVING NORTHWEST AT 10 MPH. * THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125 $$ WEATHER.GOV/TUCSON
2 follow-up statements
000 WWUS55 KTWC 080822 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 122 AM MST MON AUG 8 2005 AZC019-080845- /O.CON.KTWC.SV.W.0101.000000T0000Z-050808T0845Z/ PIMA AZ- 122 AM MST MON AUG 8 2005 ...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 145 AM MST FOR EAST CENTRAL PIMA COUNTY... AT 115 AM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DIME SIZE HAIL. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 9 MILES NORTH OF RYAN FIELD TO SAN XAVIER MISSION...MOVING NORTHWEST AT 10 MPH. THE LINE OF SEVERE THUNDERSTORMS WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125 $$ WEATHER.GOV/TUCSON JRG
000 WWUS55 KTWC 080843 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 141 AM MST MON AUG 8 2005 AZC019-080851- /O.CAN.KTWC.SV.W.0101.000000T0000Z-050808T0845Z/ PIMA AZ- 141 AM MST MON AUG 8 2005 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS CANCELLED... AT 135 AM MST...DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS. HOWEVER...VERY HEAVY RAIN IS ASSOCIATED WITH THESE STORMS BETWEEN RYAN AIR FIELD AND THE SAN XAVIER MISSION. A FLASH FLOOD WARNING IS IN EFFECT FOR THIS AREA THROUGH 315 AM MST. LAT...LON 3226 11096 3185 11100 3186 11124 3223 11125 $$ WEATHER.GOV/TUCSON JRG
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 7, 9:10 PM MST, 3 hours 55 minutes earlier.
Area forecast discussion, Aug 7, 9:10 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 910 PM MST SUN AUG 7 2005 .SYNOPSIS...ABUNDANT MOISTURE WILL REMAIN OVER SOUTHEAST ARIZONA THIS WEEK AS AN EAST TO SOUTHEAST FLOW PREVAILS. THUS EXPECT SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS TO CONTINUE INTO NEXT WEEKEND. DAYTIME HIGH TEMPERATURES WILL BE NEAR TO BELOW SEASONAL NORMALS THIS WEEK. && .DISCUSSION...HIT THE GROUND RUNNING AT THE START OF THIS SHIFT AS STORMS OVER TUCSON WARRANTED BOTH AN SVR AND AN FFW. FOR A RUNDOWN ON RAINFALL AMOUNTS AROUND THE TUCSON METRO AREA...PLEASE REFER TO PHXPNSTWC. TO SHOW THE RANGE RAINFALL HAS RUN...TUCSON INTERNATIONAL AIRPORT HAS ONLY SEEN 0.11 OF AN INCH WHILE THE UNIVERSITY OF ARIZONA SAW 1.47 INCHES. ADD TO THIS NUMEROUS ROAD CLOSURES ALL OVER THE TUCSON METRO AREA...AND IT HAS BEEN AN INTERESTING EVENING. HOWEVER...THIS STORM WAS NOT THE ONLY GAME IN TOWN. STORMS OVER SOUTH CENTRAL GRAHAM COUNTY WARRANTED A FLASH FLOOD WARNING...GIVEN THE HEAVY RAINFALL COUPLED WITH THE NUTTALL BURN AREAS. CURRENTLY...THINGS HAVE QUIETED CONSIDERABLY. SHOWERS OVER DOUGLAS SEEM TO BE THE EXTENT OF THE ACTIVITY...EVERYTHING ELSE SEEMS CONTENT TO REMAIN SOUTH OF THE BORDER OR OUTSIDE THE CWA. NOT SEEING ANY SIGNS OF REDEVELOPMENT...SO HAVE UPDATED THE FORECAST TO LOWER POPS INTO THE SLIGHT RANGE ACROSS THE CWA FOR THE REMAINDER OF TONIGHT. NO OTHER CHANGES TO FORECAST PLANNED AT THIS TIME. TAKING A QUICK LOOK AT THE NEAR TERM MODELS...HIGH PRESSURE REMAINS OVER THE COLORADO NEW MEXICO BORDER...AND THE MOISTURE IS NOT GOING ANYWHERE...SO NO REASON TO THINK THAT TOMORROW WILL BE ANY LESS ACTIVE. SO AGAIN...NO OTHER CHANGES TO FORECAST OTHER THAN THE AFOREMENTIONED. && .AVIATION...TAF AND TWEBS ADEQUATELY COVER ALL SIGNIFICANT WEATHER AT KTUS. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. && WEATHER.GOV/TUCSON SMR
Hazardous weather outlook, Aug 7, 10:25 AM MST, 14 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TUCSON AZ 1025 AM MST SUN AUG 7 2005 AZZ019-029>035-081400- NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY- UPPER GILA RIVER VALLEY-WESTERN PIMA COUNTY-TOHONO OODHAM NATION- TUCSON METRO/MARANA/GREEN VALLEY-SANTA CRUZ COUNTY-COCHISE COUNTY- 1025 AM MST SUN AUG 7 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST ARIZONA. .DAY ONE...TODAY AND TONIGHT SYNOPSIS...EXPECT THUNDERSTORMS TO BEGIN DEVELOPING OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...ESPECIALLY ALONG A LINE FROM SIERRA VISTA TO CLIFTON. STORMS WILL THEN PUSH WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND INTO THE FAR WESTERN DESERTS BY THE LATE AFTERNOON AND EARLY EVENING. THE MAIN THREAT WILL BE LOCALIZED FLASH FLOODING...ESPECIALLY ACROSS CENTRAL AND WESTERN PIMA COUNTY WHERE SATURATED SOILS WILL CAUSE ANY ADDITIONAL RAINFALL TO RAPIDLY RUNOFF INTO WASHES ALREADY OCCUPIED BY PONDED OR RUNNING WATER. DISCUSSION...THE LATEST GOES-10 PRECIPITABLE WATER IMAGERY INDICATED PLENTY OF MOISTURE WAS PRESENT ACROSS SOUTHEAST ARIZONA WITH A BROAD MOISTURE BOUNDARY IN THE LOW TO MIDDLE PORTIONS OF THE ATMOSPHERE EXTENDING ALONG A LINE FROM SIERRA VISTA TO CLIFTON. A MID TO UPPER LEVEL DISTURBANCE CAN BEE SEEN ON THE LATEST WATER VAPOR IMAGERY...EXTENDING FROM THE FAR SOUTHWEST CORNER OF NEW MEXICO...INTO NORTH CENTRAL SONORA MEXICO. THIS FEATURE WILL PUSH WEST TODAY AS IT SLOWLY ROTATES AROUND THE PERIPHERY OF THE UPPER HIGH. THE UPPER HIGH...CENTERED NEAR THE EAST CENTRAL MOUNTAINS OF ARIZONA TODAY WILL CHANGE FROM A NEUTRAL ORIENTATION INTO A MORE ELONGATED AND NEGATIVELY TILTED ORIENTATION. AS THIS OCCURS...IT WILL RESULT IN AN AREA OF DIFFLUENCE ACROSS SOUTH CENTRAL ARIZONA. THE INCREASED LIFT RESULTING FROM THE SLOWLY APPROACHING MID TO UPPER LEVEL DISTURBANCE...AND THE UPPER DIFFLUENCE ALOFT ACROSS SOUTH CENTRAL ARIZONA WILL ENHANCE THUNDERSTORM DEVELOPMENT TODAY ALONG THE MOISTURE BOUNDARY ALIGNED FROM SIERRA VISTA TO CLIFTON. THE MORNING UPPER AIR SOUNDING FROM TUCSON INDICATED A WEAK STEERING FLOW FROM THE EAST SOUTHEAST AT 10 KTS. THIS RATHER WEAK STEERING FLOW AND RESULTING WEAK SHEAR BOTH SUGGEST THAT PULSE STORMS WILL GENERALLY BE FAVORED ACROSS SOUTHEAST ARIZONA TODAY. HOWEVER...THE STRONGER SHEAR ASSOCIATED WITH THIS DISTURBANCE PUSHING ALONG THE FAR SOUTHEAST PORTION OF THE STATE WILL ALLOW STORMS TO BECOME MORE MULTICELLULAR IN NATURE. LOOK FOR THUNDERSTORMS TO BEGIN TO DEVELOP OVER THE HIGHER TERRAIN LATE THIS MORNING AND EARLY THIS AFTERNOON...WITH AN ENHANCEMENT OF THUNDERSTORM DEVELOPMENT OCCURRING ALONG THE AFORE MENTIONED MOISTURE BOUNDARY. ALTHOUGH THESE STORMS WILL INITIALLY STRUGGLE TO PUSH OFF THE MOUNTAINS...THEY WILL EVENTUALLY MOVE WEST AT 10 TO 15 MPH INTO THE VALLEYS BY MID AFTERNOON AND FAR WESTERN DESERTS BY LATE THIS AFTERNOON AND EVENING. THE GREATEST CONCERN FOR FLASH FLOODING IS ACROSS THE TOHONO OODHAM NATION AND WESTERN PIMA COUNTY LATE THIS AFTERNOON AND EVENING WHERE THE SOILS ARE WELL SATURATED FROM HEAVY RAINFALL THE PAST COUPLE OF DAYS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE SCATTERED AFTERNOON AND EVENING THUNDERSTORMS THROUGHOUT THE PERIOD WITH THE POSSIBILITY OF LOCALIZED FLASH FLOODING AND DAMAGING WINDS POSSIBLE. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Aug 7, 7:17 PM MST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
717 PM MST SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM FLASH FLOOD TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ DEPT OF HIGHWAYS
STONE AVENUE UNDERPASS FLOODED. WATER DEPTH APPROXIMATELY
10 FEET DEEP.
0400 PM FLASH FLOOD TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ BROADCAST MEDIA
MANY ROAD CLOSURES ACROSS THE CITY OF TUCSON...ESPECIALLY
THE CENTRAL AND WESTERN SECTIONS.
&&
JGLUECKLocal storm report, Aug 7, 10:43 PM MST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1043 PM MST SUN AUG 07 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG TUCSON 32.20N 110.89W
08/07/2005 PIMA AZ BROADCAST MEDIA
MULTIPLE LARGE TREES AND POWER LINES DOWN ACROSS THE
CITY. MULTIPLE REPORTS OF ROOF DAMAGE.
&&
WJMThe office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 12:18 AM MST | Flash Flood Warning | TWC | Pima | 57 min |
| Aug 8, 1:21 AM MST | Flash Flood Warning | TWC | Pima | 54 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.